fbpx

Common Causes of Anemia – Medication Case Study

Anemia can get pretty complicated, especially in the elderly.  A few common causes of anemia include; blood loss, CKD, B12 deficiency, folate deficiency, and iron deficiency.  A 78 year old female was concerned with fatigue, stating that she felt like she could sleep all day.  This has been going on for the last 3-6 months or so.

Fatigue is so non-specific in the elderly and really makes things complicated.  Thyroid disorders, medications, and anemia are three big ones I’ve seen cause “fatigue”.  Her notable labs:

  • TSH – Within normal limits
  • Hemoglobin 9.1
  • Creatinine 0.9
  • Ferritin 623
  • MCV – 104
  • A1C – 7.1

Her current medications:

  • Aspirin
  • Lisinopril
  • Metformin
  • Protonix
  • Ferrous Sulfate
  • Glyburide
  • Sulfasalazine
  • Acetaminophen as needed

So in this particular case, obviously the hemoglobin is low.  Ferritin looks more than adequate at that level and also remember that when MCV is low, this potentially is indicative of iron deficiency.  As a side note, I would potentially look at getting rid of the iron supplement in the future depending upon the past history.  It is important to go back into this patient’s history and see where that hemoglobin has come from.

Given this patient’s medication list, low hemoglobin, high MCV, I would definitely assess the possibility of B12 and/or folate deficiency.  Metformin and PPI’s (Protonix) are two classic medications that can potentially contribute to B12 deficiency.  Sulfasalazine can possibly contribute to folate deficiency.  Any other thoughts on this one?

Get my 30 medication mistakes for free!  Simply subscribing to the blog will get you access to my 6 page PDF based on real world clinical pharmacy experience!

Written By Eric Christianson

November 25, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories